This is the first study to examine the association between antidepressant and benzodiazepine use following a MOF and risk of subsequent fracture in those 65+. Using national data, drug use following MOF showed that the 1-year fully adjusted risk of subsequent MOF in those on antidepressants was more than doubled.
INTRODUCTION: We evaluated the association between the use of antidepressants or benzodiazepines and the risk of a subsequent major osteoporotic fracture.
METHODS: A cohort study was performed using the Dutch PHARMO Database Network. Between 2002 and 2011, a total of 4854 patients sustained a first major osteoporotic fracture after the age of 65 years, of which 1766 sustained a hip fracture. Incidence rates and adjusted hazard ratios were calculated using Cox proportional hazards models.
RESULTS: Within 1 year following a major osteoporotic fracture, 15% (95% CI 13.7-15.7) and 31% (95% CI 30.1-32.8) of patients were dispensed an antidepressant or benzodiazepine, respectively. Current use of antidepressants in the first year following a major osteoporotic fracture was associated with subsequent fracture (adjusted HR 2.17 (95% CI 1.37-3.43)). Recent and past use of antidepressants were also associated with an increased risk of subsequent fracture. When the complete follow-up period was included, only the current use of antidepressants was associated with subsequent fracture following a major osteoporotic fracture (adjusted HR 1.48; 95% CI 1.06-2.06). Current benzodiazepine use was not associated with an increased risk of fracture within 1 year following a major osteoporotic fracture (adjusted HR 1.18; 95% CI 0.76-1.81) or during the complete follow-up period (adjusted HR 1.18; 95% CI 0.90-1.55).
CONCLUSION: This study provides evidence that antidepressants should be used with caution following a major osteoporotic fracture. It provides needed insights that can be used to inform clinicians when assessing subsequent fracture risk in patients.
- Hip fracture
- Major osteoporotic fracture
- Subsequent fracture
- BONE LOSS
- PSYCHOTROPIC MEDICATIONS